Home
Subscribe (free)
About NaturalNews
Contact Us
Write for NaturalNews
Media Info
Advertising Info

Common acetaminophen labels being changed to highlight liver damage risks


Tylenol

(NaturalNews) The Canadian government is requiring stricter warning labels on products containing acetaminophen, in the hopes of preventing lethal side effects stemming from consumers unwittingly taking too much of the dangerous over-the-counter drug.

Acetaminophen, the active ingredient in Tylenol, and is highly toxic to the liver. Acetaminophen overdose is the foremost cause of acute liver failure in both the United States and the United Kingdom, and is a major cause of liver transplants.

Studies have also shown that acetaminophen affects the brain's processing capability, leading to dulled emotions, lessened empathy and a reduced ability to notice errors.

High risk of accidental overdose

In the United States, an estimated 60,000 people per year are hospitalized for acetaminophen-related liver failure. According to a 2015 Health Canada safety review that led to the recent rule changes, the number in Canada is about 4,000. Of these, 250 involve serious liver injury.

About 20 percent of Canadians who experience serious liver injury as a result of acetaminophen took more than the recommended dose without realizing it. Many of these patients had factors placing them at risk of liver failure, such as alcoholism or viral liver disease.

Part of what makes acetaminophen so dangerous is that it can build up in the liver over time, producing a condition known as drug-induced hepatitis. In addition, it is found in so many different products -- from painkillers to cold medicine -- that people may not realize they are getting it from multiple sources at once.

"When it's in as many products as it is, and when people have a familiarity with the products, there may be less of a likelihood that somebody will actually read the label," said Dr. Supriya Sharma, senior medical adviser with Health Canada's health products and food branch.

Other ways people commonly overdose on acetaminophen include taking a second dose too soon after an initial dose, or taking more than the recommended amount.

Death by Tylenol

The new Canadian labels will revise dosage instructions to emphasize for consumers how important it is to use the lowest effective dose, not exceed the maximum dose (4,000 mg for adults) in 24 hours, not use acetaminophen for more than three days for fever or five days for pain, and not take acetaminophen if consuming three or more alcoholic beverages per day.

A label reading "contains acetaminophen" will be placed in bold, red letters in the top right corner of any products containing the drug.

All acetaminophen-containing products will contain a new table, called "Drug Facts," which will provide dosage instructions and safety information (a similar label is already found on over-the-counter medications sold in the United States).

Finally, children's products containing acetaminophen will now need to be sold with calibrated dosing device to help parents make sure their children don't get too much of the drug.

All new products will have to apply the new labeling rules immediately, while products already on the market will have 18 months to comply. Products must start including Drug Facts by 2021.

Liver specialist Dr. Eric Yoshida of Vancouver General Hospital praised the changes. He said he regularly sees patients killed by accidental acetaminophen overdose.

"We've had patients who have died waiting for liver transplantation, a transplant that never came," said Yoshida. "They're in our ICU with acute liver failure and the cause is inadvertent Tylenol injury — death by Tylenol. This is completely avoidable."

Yoshida criticized the rules as not going far enough, however, saying that "extra strength" products containing 500 mg per dose should be banned.

Pediatric pharmacologist Dr. Michael Rieder of Western University agreed with this recommendation. He also suggested a policy, being considered in the United Kingdom, of limiting the number of acetaminophen tablets that can be sold in a given package. Studies suggest that limiting the package size of baby aspirin has reduced overdoses in children, he noted.

Sources:

CTVNews.ca

CBC.ca

NaturalNews.com

NaturalNews.com

NaturalNews.com

Join the Health Ranger's FREE email newsletter
Get breaking news alerts on GMOs, fluoride, superfoods, natural cures and more...
Your privacy is protected. Unsubscribe at any time. | Learn more...

comments powered by Disqus
Most Viewed Articles

Get alerted on heavy metals and pesticide test results for foods and supplements

Natural News is about to begin releasing lab test results for off-the-shelf food, supplement and pet food products, covering heavy metals, nutritive minerals, pesticides and herbicides. These details will be released exclusively to Natural News email newsletter subscribers (FREE) and will NOT be publicly posted on the website. To be alerted, join our free email newsletter now, and watch for lab test results in the weeks ahead.

Enter your email address below to subscribe to our email announcement list (but don't use gmail). Your privacy is protected and you can unsubscribe at any time. If you don't join our email list, you may never see our valuable content again via Facebook, Google or YouTube. CENSORSHIP has now reached EXTREME levels across the 'net. The truth is being suffocated. Subscribe now if you want to escape the delusional bubble of false reality being pushed by Google and Facebook.

Once you click subscribe, we will send you an email asking you to confirm your free subscription.